Utah, 2010

Dense Fog in Utah, February 16 to 17, 2010

February 16 to 17, 2010 · NWS GJT · 2 events in 2 counties and zones

Strong and persistent temperature inversions combined with ample low-level moisture to produce dense valley fog.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong and persistent temperature inversions combined with ample low-level moisture to produce dense valley fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 16, 6:36 PM MST, 2 hours 24 minutes earlier.

Area forecast discussion, Feb 16, 6:36 PM MST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
636 PM MST TUE FEB 16 2010

.UPDATE...FOG AT GRAND JUNCTION ARPT HAS BEEN BTWN 1/8 MILE TO 1/4
MILE FOR LAST HOUR AND REC'D REPORTS THAT FOG IS DROPPING VIS TO OUR
W.  LOCAL INVERSIONS AND AMPLE MOISTURE FROM PRECIP YESTERDAY HAS
SET UP PERFECT ENVIRONMENT FOR DENSE FOG TONIGHT.  THUS...ISSUED
DENSE FOG ADVISORY FOR GRAND VALLEY THROUGH 10AM TOMORROW.

.PREV DISCUSSION... /ISSUED 230 PM MST TUE FEB 16 2010/

.SHORT TERM...TONIGHT THROUGH THURSDAY...
STRATOCUMULUS SHIELD THAT COVERED MOST AREAS ALONG AND NORTH OF I70
THIS MORNING IS RAPIDLY ERODING AWAY THIS AFTERNOON.  ANY CLEARING
ACROSS THE NRN HALF DURING THE AFTERNOON WILL BE SHORT LIVED AS THE
NEXT UPSTREAM PACIFIC WAVE BEGIN TO ADVECT HIGH CLOUDS.  STABLE
CONDITIONS PERSIST ACROSS THE UINTA BASIN AND EXPECT LOW CLOUDS WITH
PATCHY FOG TO CONTINUE.

THE FIRST IN A SERIES OF SHORT WAVES FROM THE PACIFIC NORTHWEST
DROPS SOUTHEAST AND REACHES NW COLORADO BY WEDNESDAY AFTERNOON.  THE
INITIAL WAVE IS WEAK AS IT RUNS INTO DIVERGENCE FROM A FLAT RIDGE...
BUT GFS AND NAM MODEL DATA SHOW WEAK UPWARDS FORCING.  QPF IS LIGHT
AND MOSTLY NORTH OF I70 WEDNESDAY AFTERNOON AND EARLY EVENING.  LIGHT
SNOW TAPERS OFF BRIEFLY WEDNESDAY EVENING BEFORE THE NEXT SHORT WAVE
ENTERS NW COLORADO AFTER WEDNESDAY MIDNIGHT.  AREAS OF LIGHT SNOW
ACROSS THE NORTH WILL GRADUALLY EXPAND AND SPREAD SOUTHWARD AS THE
STRONGER THIRD WAVE ARRIVES THURSDAY AFTERNOON.  THE NAM AND GFS
DIVERGE A BIT ON HOW THE CLOSED UPPER LOW FROM THE NRN INTERMOUNTAIN
REGION MOVES TOWARD THE CENTRAL ROCKIES.  THE GFS AND NAM DO AGREE
THAT THE SURFACE FRONT MOVES INTO NW COLORADO AND REACHES THE
ROAN/TAVAPUTS PLATEAU AND THE FLAT TOP MOUNTAINS LATE IN THE DAY.
UPWARDS FORCING IS BETTER DEFINED THAN THE PRECEDING SHORT WAVES...SO
THE THE TREND OF RISING POPS FOR THE NEXT 48 HOURS IS ACCEPTABLE WITH
LIKELY POPS FOR THE NRN AND CENTRAL HIGH COUNTRY BY THURSDAY.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...

UNSETTLED WEATHER EXPECTED FOR MUCH OF THIS PERIOD AS AN UPPER LOW
DEVELOPS OVER SOUTH-CENTRAL CANADA...AND PACIFIC ENERGY EVENTUALLY
UNDERCUTS THE PERSISTENT WESTERN RIDGE THIS WEEKEND.

SHORTWAVE DROPPING DOWN THE EAST SIDE OF THE RIDGE CROSSES OUR
FORECAST AREA THU NIGHT...SHIFTING THE FLOW FROM WESTERLY TO
NORTHWESTERLY AFTER MIDNIGHT. SOME SEMBLANCE OF A FRONT/BAROCLINIC
ZONE EVIDENT THAT MAY HELP WITH LIFT. DYNAMIC LIFT ON THE WANE AFTER
MIDNIGHT BUT SHOULD PICK UP SOMEWHAT ACROSS THE N BY FRI MORNING AS
ANOTHER SHORTWAVE FOLLOWS CLOSE BEHIND. W TO NW FLOW WILL FAVOR BEST
SNOWFALL ACROSS THE CENTRAL AND NRN MTNS THU NIGHT-FRI WITH POSSIBLE
ADVISORY SNOW AMTS THERE.

DIFFERENCES BETWEEN THE GFS AND ECWMF GROW THIS WEEKEND AND EARLY
NEXT WEEK. THE ECMWF SEEMING TO FAVOR SHORTWAVES IN THE NRN STREAM...
WHILE THE GFS FOCUSES MORE ON PACIFIC SHORTWAVES CROSSING THE GREAT
BASIN. BOTH...HOWEVER...SO SHOW THE WESTERN RIDGE GETTING PINCHED OFF
WITH THE HIGH CENTER OVER THE ALASKAN PANHANDLE. FIRST SUBSTANTIAL
PACIFIC SHORTWAVE TRIES TO PHASE WITH A SHORTWAVE DROPPING DOWN
THE NRN ROCKIES THIS WEEKEND...SO WILL KEEP A CHANCE OF SNOW IN THE
FORECAST THROUGH THE WEEKEND FOR THE MTNS AND NRN VALLEYS. HOW MUCH
PAC MOISTURE GETS WRINGED OUT BY THE MTNS TO OUR WEST AND THE
STRENGTH OF THE SHORTWAVES ARE STILL UNCERTAIN. IF GFS PANS OUT...SAT
POPS WILL NEED TO BE RAISED ESPECIALLY FOR THE S. GENERAL W-NW FLOW
MON-TUE WITH EMBEDDED SHORTWAVES. WENT TOWARDS CLIMO POPS FOR MON-TUE
WITH CONFIDENCE LOW IN THE DETAILS.

&&

.AVIATION...
PATCHY DENSE FOG AT 18Z WILL QUICKLY DISSIPATE BY 20Z WITH WIDESPREAD
VFR FOR THE REMAINDER OF TONIGHT.  THE EXCEPTION WILL BE PARTS OF THE
UINTA BASIN WHERE PERIODS OF MVFR AND LOCAL IFR CONDITIONS WILL
CONTINUE THROUGH TONIGHT.  TOWARD THE NRN DIVIDE...EXPECT MOUNTAIN
OBSCURATIONS OVER THE PASSES.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...DENSE FOG ADVISORY UNTIL 10 AM MST WEDNESDAY FOR ZONE 006.
UT...DENSE FOG ADVISORY UNTIL 10 AM MST WEDNESDAY FOR ZONE 027.

&&

UPDATE.......TGR
SHORT TERM...PF
LONG TERM....JAD
AVIATION.....PF
Hazardous weather outlook, Feb 16, 5:45 AM MST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST TUE FEB 16 2010

COZ001>014-017>023-UTZ022>025-027>029-171245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST TUE FEB 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

LOW CLOUDS AND FOG OVER MUCH OF THE REGION THIS MORNING...WILL
DISSIPATE BY THIS AFTERNOON. LIGHT SNOWFALL IS POSSIBLE OVER AREA
MOUNTAINS TODAY...FAVORING THE CONTINENTAL DIVIDE. LITTLE TO NO
ACCUMULATIONS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY

NORTHWEST FLOW ALOFT WILL BRING MORE SNOWFALL TO THE NORTH
BEGINNING WEDNESDAY NIGHT AND INTO THE WEEKEND. SIGNIFICANT SNOWFALL
WILL BE POSSIBLE OVER THE NORTHERN AND CENTRAL MOUNTAINS OF WESTERN
COLORADO THURSDAY NIGHT AND FRIDAY.

SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TGJT

In the hours before

Local storm report, Feb 16, 5:37 PM MST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
537 PM MST TUE FEB 16 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0536 PM     DENSE FOG        GRAND JUNCTION          39.09N 108.55W
02/16/2010  M0.25 MILE       MESA               CO   NWS OFFICE

            FOGBANK ROLLED THROUGH MOVING WEST TO EAST AT THE
            AIRPORT. CURRENTLY VIS DOWN TO QUARTER MILE.

&&

EVENT NUMBER GJT1000188

MALEKSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense fog. Local standard time, as filed.

Dense Fog, Grand Flat and Arches

When
February 16, 9:00 PM MST to February 17, 10:30 AM MST
Where
Grand Flat and Arches forecast zone
Reported by
Law Enforcement
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Dense fog formed near Canyonlands Airport and the town of Moab and extended southward to the San Juan county line. Visibilities were reduced to less than one-quarter mile.

Dense Fog, Eastern Uinta Basin

When
February 16, 11:00 PM MST to February 17, 11:00 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
ASOS
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Dense fog reduced visibilities to one-quarter mile in areas.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210595, 210591.